Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Bismarck, ND

June 14, 2003Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2003, 6:22 PM CDT for Mountrail County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 6:22 PM CDT (23:22 UTC)
Expired
Jun 14, 2003, 7:20 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS53 KBIS 142322
SVRBIS
NDC061-150020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 720 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 3 MILES WEST OF BELDEN...OR ABOUT 53 MILES
  WEST OF MINOT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MOUNTRAIL COUNTY THROUGH 720 PM CDT

THE MAIN THREAT IS LARGE HAIL...AROUND ONE INCH DIAMETER. IF YOU ARE 
IN THE WARNED AREA MOVE INSIDE AND STAY THERE UNTIL AFTER THE STORM 
HAS PASSED.

BECAUSE THE STORM WAS MOVING SLOWLY...AND PRODUCING VERY HEAVY 
RAIN...MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS 
POSSIBLE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF NECESSARY.

LAT...LON 4824 10261 4804 10254 4796 10193 4833 10197

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:20 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 2:20 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT SAT JUN 14 2003

CONCERNS WILL BE THUNDERSTORM THREAT.

EARLY MORNING CONVECTION MADE IT THROUGH DIURNAL MINIMUM...NOW THIS
LINE SHOULD BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING.
WEAK PVE TROUGH ASSOCIAED WITH THIS LINE WILL MOVE TO CENTRAL ND BY
06Z. CAPE AND LIFTED INDEX WILL SUPPORT ISOLD SEVERE STORMS THIS
EVENING. SOUTHWEST FLOW ALOFT WILL CONTINUE TO CARRY SHORTWAVE
ENERGY INTO THE REGION SUNDASY SO EXPECT AFTERNOON AND NIGHTTIMR
THUNDERSTORMS SUNDAY. MODERATE TO STRONG JET STREAM ACTIVITY AND
REASONABLY GOOD LOW LEVEL MOISTURE AND PRESENCE OF WEAK SURFACE
TROUGH WILL KEEP THE THREAT OF THUNDERSTORMS ACROSS THE REGION
MONDAY...DECREASING DRADUALLY FROM THE NORTHWEST MONDAY NIGHT AND
TUESDAY AS SFC HIGH SPREADS ACROSS THE REGION. THIS TIME PERIOD ALSO
USHERS IN H5 RIDGING ACROSS THE NORTHERN PLAINS. WILL USE THIS
RIDGING AS A REASON FOR CUTTING OFF CHC OF THUNDERSTORMS ACROSS THE
REGION WEDNESDAY AND THURSDAY. BY THE END OF THE WEEK...RIDGE SHIFTS
FAR ENOUGH EAST TO ALLOW RETURN FLOW AND ANOTHER CHC FOR TSTMS.

WILL SPLIT DIFFERENCE ON TEMPS BETWEEN AVN AND FWC...OTHERWISE
MODELS GENERALLY LOOK GOOD.

.BIS...NONE.

WAA
Hazardous weather outlook, Jun 14, 4:45 AM CDT, 13 hours 37 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE OVER WESTERN NORTH DAKOTA THIS
AFTERNOON AND BE THE MAIN FOCUS FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE WITH THE
PRIMARY THREAT BEING HAIL AND GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER MID LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS
SUNDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE STRONG
WITH THE PRIMARY THREAT BEING STRONG SURFACE WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Special weather statement, Jun 14, 3:20 PM CDT, 3 hours 2 minutes before
NDZ009-017-142120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
320 PM CDT (220 PM MDT) SAT JUN 14 2003

A LINE OF THUNDERSTORMS HAS DEVELOPED NEAR LEWIS AND CLARK STATE
PARK IN SOUTHEAST WILLIAMS COUNTY THIS AFTERNOON. THE STORMS ALSO
EXTEND ACROSS THE MISSOURI RIVER INTO NORTHEAST MCKENZIE COUNTY AND
ARE MOVING EAST AT 20 MPH. BRIEF PERIODS OF HEAVY RAIN...GUSTY
WINDS...CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE THROUGH THE AREA. THE COMMUNITY OF
CHARLSON WILL BE AFFECTED BY THESE STORMS. THE STORMS SHOULD EXIT
WILLIAMS AND MCKENZIE COUNTIES BY 420 PM CDT.

THOMSON
Local storm report, Jun 14, 4:34 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT SAT JUN 14 2003

CORRECTED TIME OF EVENT FROM 0215 PM TO 0415 PM

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 S WHITE EARTH           ND   .75 INCH HAIL
06/14/03   MOUNTRAIL                      REPORTED BY PUBLIC.
Local storm report, Jun 14, 4:34 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

434 PM CDT SAT JUN 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0215 PM    1 S WHITE EARTH           ND   .75 INCH HAIL

06/14/03   MOUNTRAIL                      REPORTED BY PUBLIC.
Local storm report, Jun 14, 5:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM CDT SAT JUN 14 2003

CORRECTED TIME OF EVENT FROM 0215 PM TO 0415 PM

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 S WHITE EARTH           ND   .75 INCH HAIL
06/14/03   MOUNTRAIL                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningBISMountrail45 min
Jun 14, 4:35 PM CDTSevere Thunderstorm WarningBISBurke55 min
Jun 14, 5:20 PM CDTSevere Thunderstorm WarningBISMountrail55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.